Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


bactrim made me sick and tired
Jul 1, 2000

Dr. Bob,

I'm a 37 year old black bodybuilder and have had HIV for at least 7 years. No major problems except intermittent bouts of sinus. My T counts and viral load are good. I'm currently on no meds except vitamins. Recently I had a sinus infection and the urgent care doctor gave me BACTRIM for 3 weeks. While on it I got progressively sicker and more tired. I saw my doctor today and he said I was very anemic. I've never been anemic before. He's not sure what caused it but I think it's the BACTRIM. He thinks it's my HIV. what do you think? Should I ask him for that procrit stuff. When will I get my "get up and go" back. This really sucks. Thanks for your help.

Todd

Response from Dr. Frascino

Dear Todd,

It would be highly unlikely that your anemia is a consequence of your HIV disease at this time because it came on so quickly and the fact that you appear to have asymptomatic stable HIV disease on no medications with "good" T cell counts and viral load. I think you are on the right track evaluating Bactrim as the culprit. One thing to consider is G-6-PD deficiency. This hereditary deficiency occurs in up to 15% of African-American males (particularly individuals whose ancestors originated from central Africa.) Genetically this condition probably confers some degree of protection against malaria. However, people who are G-6-PD deficient are at risk of developing anemia if they take certain medications such as sulfa drugs (like Bactrim), antimalarials or nitofurantions. These medications will cause the red blood cells to hemolyze (self destruct) in people with G-6-PD deficiency. A simple blood test can determine if you are G-6-PD deficient or not. Your doctor should also look at your reticulocyte count, peripheral smear and other tests to further delineate the exact type of anemia you have. Hopefully you have stopped the bactrim. If not I would recommend you stop it immediately until the exact cause of this problem is further delineated. If the bactrim turns out to be the cause of your problem I doubt you will need any specific treatment for your anemia other than discontinuing the sulfa drugs. There are other potential causes for your anemia such as blood loss through the gastro-intestinal tract, autoimmune conditions, and other hereditary conditions, however these are not as common. Check with you doctor about the things we discussed here and let us know the results of your tests and if we can be of further service. I have the feeling your "getup and go" will be back very soon!

Dr. Bob

Robert J. Frascino, M.D.


Previous
name of blood test
Next
Anadrol for anemia?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement